Tennessee, 2015High Wind in Tennessee, December 13 to 14, 2015
December 13 to 14, 2015 · NWS MRX · 5 events in 4 counties and zones
The main low pressure system moved northeast from the Central Plains through the Central Great Lakes with weakening frontal system moving across the Appalachians. A southeast 50 to 60 knot low level jet crossed the higher terrain generating mountain wave wind gusts.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The main low pressure system moved northeast from the Central Plains through the Central Great Lakes with weakening frontal system moving across the Appalachians. A southeast 50 to 60 knot low level jet crossed the higher terrain generating mountain wave wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 13, 10:00 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 13, 10:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EST SUN DEC 13 2015
.DISCUSSION...WILL SEE A DEFINITE PATTERN CHANGE TONIGHT AS A COLD
FRONT MOVES INTO THE SOUTHERN APPALACHIAN REGION. AHEAD OF THE
FRONT...SOUTHERLY WINDS WILL INCREASE...BRINGING ADDITIONAL WARM AIR
INTO THE AREA. AS SUCH...SHOULD SEE TEMPERATURES FALL A BIT THROUGH
MIDNIGHT BUT SHOULD BECOME FAIRLY STEADY...IF NOT RISE SLIGHTLY LATE
TONIGHT. THE 850MB WINDS WILL INCREASE AS A LOW LEVEL JET
ASSOCIATED WITH THE APPROACHING COLD FRONT MOVES IN. WINDS OVER
HIGHER TERRAIN WILL INCREASE SIGNIFICANTLY TONIGHT WITH SUSTAINED
WINDS OF 20 TO 30 MPH AND GUSTS TO 50 PLUS EXPECTED. ACROSS THE
LOWER VALLEY...SUSTAINED WINDS MAY NOT REACH ADVISORY CRITERIA BUT
SOME LOCATIONS COULD SEE OCCASIONAL WIND GUSTS TO 35 TO 40 MPH.
ADDITIONALLY...VALLEY WINDS ARE EXPECTED TO BECOME BREEZY AND GUSTY
ON MONDAY. THEREFORE...A WIND ADVISORY HAS BEEN ISSUED ACROSS THE
ENTIRE MRX CWA FOR TONIGHT AND MONDAY. RAIN SHOWERS WILL MOVE IN
LATE TONIGHT AND CONTINUE INTO MONDAY. WITH HIGH DEW POINTS IN
PLACE...RAINFALL MAY BE HEAVY AT TIMES. BUT WITH THE STRONG WIND
FIELD OVER THE REGION...SHOWERS SHOULD MOVE THROUGH FAIRLY QUICKLY
AND PRECIP AMOUNTS SHOULD GENERALLY AVERAGE BETWEEN A HALF INCH AND
ONE INCH. CURRENT FORECAST IN GOOD SHAPE...WILL UPDATE TO REMOVE
EVENING/MIDNIGHT TYPE WORDING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 61 62 45 65 / 80 90 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 59 63 46 62 / 30 90 10 0
OAK RIDGE, TN 59 62 46 63 / 30 90 10 0
TRI CITIES AIRPORT, TN 54 64 46 60 / 20 80 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST MONDAY FOR
CHEROKEE-CLAY.
TN...WIND ADVISORY FROM 7 PM EST /6 PM CST/ THIS EVENING TO 7 PM EST
/6 PM CST/ MONDAY FOR ANDERSON-BLEDSOE-BLOUNT SMOKY
MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-COCKE SMOKY MOUNTAINS-
EAST POLK-GRAINGER-HAMBLEN-HAMILTON-HANCOCK-HAWKINS-
JEFFERSON-JOHNSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NW
BLOUNT-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-RHEA-ROANE-SCOTT TN-
SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WEST POLK.
VA...WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST MONDAY FOR LEE-
RUSSELL-SCOTT-WASHINGTON-WISE.
&&
MJBHazardous weather outlook, Dec 13, 3:56 AM EST, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 AM EST SUN DEC 13 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
356 AM EST SUN DEC 13 2015 /256 AM CST SUN DEC 13 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
STRONG AND GUSTY WINDS WILL BE POSSIBLE AHEAD OF A COLD FRONT
TONIGHT...ESPECIALLY OVER THE HIGHER ELEVATIONS AND NEAR THE
FOOTHILLS OF THE APPALACHIANS. THE HIGHEST PEAKS AND FOOTHILLS
COULD SEE LOCALIZED SUSTAINED WINDS OVER 30 MPH AND A FEW WIND
GUSTS OVER 50 MPH...WHICH COULD POTENTIALLY BRING DOWN SOME TREES
AND CAUSE DIFFICULT TRAVEL FOR HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
STRONG AND GUSTY WINDS WILL CONTINUE OVER THE HIGHER ELEVATIONS
AND FOOTHILLS OF THE APPALACHIANS MONDAY AHEAD OF A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
High Wind, Northwest Greene
- When
- December 13, 11:15 PM EST
- Where
- Northwest Greene forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A wind gust to 76 mph was recorded at Camp Creek Elementary School.
High Wind, Sevier/Smoky Mountains
- When
- December 14, 3:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A wind gust of 65 mph was recorded at the Cove Mountain wind tower.
High Wind, Knox
- When
- December 14, 8:50 AM EST
- Where
- Knox forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.993, -83.937 (the zone’s center; the record gives no point)
Two trees were reported down near the intersection of Lee and Cain road. four miles northwest of Bearden.
High Wind, North Sevier
- When
- December 14, 9:30 AM EST
- Where
- North Sevier forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Several large tree limbs ranging from two to five inches in diameter were reported down three miles north of Kodak.
High Wind, Sevier/Smoky Mountains
- When
- December 14, 2:30 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A wind gust to 78 mph was recorded at the Cove Mountain wind tower.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Missouri, December 13 to 14, 20151 death · 19 events
- Flooding in Iowa, December 13 to 25, 2015$1.8 million · 31 events
- Flooding in Arkansas, December 13 to 14, 2015$100,000 · 5 events
- Strong Wind in Illinois, December 13, 2015$60,000 · 15 events
- Strong Wind in Kentucky, December 13 to 14, 20151 injured · $26,000 · 22 events
- Damaging Winds and Strong Wind in Mississippi, December 13, 2015$64,000 · 50 kt wind · 9 events
- Heavy Snow in Idaho, December 13 to 14, 2015$40,000 · 9 events
- Strong Wind in Tennessee, December 13 to 14, 2015$32,000 · 7 events
- Damaging Winds and Strong Wind in Louisiana, December 13, 2015$38,000 · 55 kt wind · 3 events
- Heavy Rain in Wisconsin, December 13 to 14, 2015$25,000 · 10 events
- Flooding in Iowa, December 13 to 17, 2015$25,000 · 6 events
- Strong Wind in Missouri, December 13, 2015$23,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604504, 604507, 604516, 604517, 604520.